Presyncope is a medical term used to describe a feeling of dizziness or faintness that does not actually lead to fainting. Often, muscle weakness or mild disorientation accompanies these sensations. Some of the potential causes for presyncope include a sudden drop in blood pressure, inner ear disorders, or the use of certain medications. Treatment depends on the underlying cause of the dizziness and may require a series of medical tests in order to obtain an accurate diagnosis. Any specific questions or concerns about this condition in an individual situation should be discussed with a doctor or other medical professional.
A variety of symptoms may occur when a person experiences presyncope. Nausea, unsteadiness, and paleness of the skin may develop along with muscle weakness and a lightheaded feeling. A person may feel like fainting is imminent and sense a need to lie down. Perceived changes in body temperature or profuse sweating may develop as well.
In many cases, presyncope is caused by an interruption in proper communication between the heart and the nervous system. If this becomes a persistent problem, a doctor may recommend performing tests to make sure the heart is functioning as it should. Sudden drops in blood pressure levels may cause dizziness, and those who are being treated for high blood pressure may need to have the medication dosages reevaluated by the supervising physician.
Patients who have been diagnosed with an anxiety disorder may experience this condition just before a panic attack begins. In these cases, the body's natural fight or flight response may be at least partially responsible for the lightheaded sensations. Prescription medications or psychological counseling may help to relieve stress and anxiety for those with this type of medical history.
Inner ear problems can sometimes cause recurring episodes of presyncope. When this is thought to be the cause, a doctor may perform tests to determine if the fluid levels in the inner ear are normal or if an ear infection is present. A condition known as Meniere's disease can cause dizziness as well as gradual hearing loss.
Some medications list dizziness as one of the possible side effects and may be the cause for some cases of presyncope. Narcotic pain medications as well as those used to treat seizure disorders or depression are among the most commonly used medications carrying this potential side effect. Any persistent or recurring bouts of dizziness should be reported to a doctor for further medical evaluation.